Colorado, 2012

Drought in Colorado, February 1 to 29, 2012

February 1 to 29, 2012 · NWS GJT · 19 events in 19 counties and zones

Drought conditions remained in a steady state across much of western Colorado in February as most climate stations reported near to slightly above normal precipitation amounts during the month. Although locations in the northwest, Grand Valley and central mountains received below normal precipitation amounts, for the most part drought conditions did not expand or worsen.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Drought conditions remained in a steady state across much of western Colorado in February as most climate stations reported near to slightly above normal precipitation amounts during the month. Although locations in the northwest, Grand Valley and central mountains received below normal precipitation amounts, for the most part drought conditions did not expand or worsen.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 31, 10:06 PM MST, 1 hour 54 minutes earlier.

Area forecast discussion, Jan 31, 10:06 PM MST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1006 PM MST TUE JAN 31 2012

.SHORT TERM /REST OF TONIGHT THROUGH THURSDAY/...

MODEL GUIDANCE CONTINUES TO HIGHLIGHT MINIMAL QPF OVER SAN JUANS
THIS AFTN AND EVENING AS A WEAK TROF MOVES ACROSS THE CWA. THE
TROF HAS CAUSED PLENTY OF HIGH CLOUDS FOR MOST AREAS THIS MORNING
AND AFTN AND THE GOING FORECAST STILL LOOKS GOOD AS WEBCAMS AND VIS
SATELLITE SHOWS SOME DENSE CLOUDS MOVING OVER THE SAN JUANS AND
ADJACENT AREAS. SO...KEPT SCHC SNOW SHOWERS FOR HIGHER ELEVATIONS
OF SAN JUANS WITH VERY MINIMAL ACCUMULATIONS...GENERALLY LESS THAN
AN INCH...EXPECTED. REMAINING AREAS WILL SEE CLOUDS THROUGH 8PM OR SO.

BY MIDNIGHT...HGTS WILL BEGIN TO RISE AS A QUICK MOVING RIDGE
BUILDS IN. BY DAYBREAK...THE AXIS OF HIGH PRESSURE WILL BE OVER THE CWA
WITH HGT FALLS EXPECTED BY NOON. GFS ALSO PREDICTS CLOUDS UNDER
THE HIGH PRESSURE WITH SATURATED LAYERS FROM H5-H3 SO SOME CIRRUS
EXPECTED EVEN WITH RIDGING BUILDING IN.

THINGS START GETTING TRICKY EARLY THURSDAY MORNING WITH THE MODELS
STILL UNABLE TO AGREE ON SAME SOLUTION. THE JET STREAM WILL
STRENGTHEN THROUGH THIS PERIOD RESULTING IN A DEEP TROF WITH THE
NAM CLOSING OFF A SFC LOW OVER 4 CORNERS WHILE THE GFS KEEPS AN
OPEN WAVE OVER THE REGION UNTIL THE SYSTEM MOVES OVER THE FRONT
RANGE. SEVERAL CONCERNS THOUGH: DOES LOW CLOSE OFF ON WESTERN
SLOPE. IF IT DOES...SYSTEM WILL SLOW AND PRODUCE MORE PRECIP. IF
NOT...LOWER AMTS OF QPF ARE EXPECTED. ADD TO THE MIX...ECMWF WHICH
DOES CLOSE OFF LOW AND GREATLY SLOWS DOWN LATERAL MOVEMENT OF
SYSTEM. ATTM...NAM LOOKS TO BE OUTLIER SINCE 12Z AND 18Z RUNS ARE
FAIRLY DIFFERENT. OTHER CONCERNS INCLUDE LATEST 18Z NAM12 RUN
LOWERING PRECIP AMTS FOR ENTIRE CWA...WILL THIS TREND CONTINUE WITH
FUTURE RUNS. ON THE OTHER HAND...DYNAMICS APPEAR TO BE FAVORABLE
WITH STRONG QG VERTICAL VELOCITY OVER MUCH OF THE CWA AS
REPRESENTED BY TIME HEIGHTS. CONVERGENT SIGNATURE BTWN H85 AND H7
ALSO APPARENT WHICH GENERALLY AIDS LIFT CAUSING MORE SNOWFALL.

PLENTY OF UNCERTAINTY REMAINS SO BUMPED UP POPS CONSIDERABLY
STARTING APPROX MID THUR THROUGH FRI MORNING. ALSO BUMPED UP SNOW
AMTS TO PUT MOST MTNS IN 6 TO 8 INCH RANGE WITH THE CAVEAT THAT
FUTURE SHIFTS WILL BE ABLE TO SCALE BACK OR INCREASE AMTS AS
CONCENSUS GROWS. NO HIGHLIGHTS WITH AFTN PACKAGE AS CONFIDENCE
STILL NOT THAT GREAT BUT PRIMED FOR WHEN/IF THEY ARE ISSUED.

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...

ANOTHER IMPULSE WILL DROP SOUTHWARD ACROSS THE FORECAST AREA THU
NIGHT/FRI AND WILL REINFORCE THE LOW CIRCULATION TO OUR SOUTHEAST.
AS A RESULT THE FLOW WILL BECOME MORE NORTHERLY. THIS IS A MORE
FAVORABLE FLOW REGIME FOR SNOW PRODUCTION AS COMPARED TO THE
EASTERLY FLOW FROM EARLIER. HOWEVER...MOISTURE ON THE WANE BY THU
EVENING SO A DOWNTURN IN PRECIPITATION IS STILL EXPECTED. THAT
SAID...THERE MAY BE SOME LOCAL AREAS THAT CONTINUE TO SEE HEAVY SNOW
THROUGH THE EVENING AT LEAST. ONE AREA OF CONCERN WILL BE THE
UNCOMPAGHRE GORGE WHICH IS QUITE SUSCEPTIBLE TO A MOIST NORTH FLOW
AND WHERE LOW LEVEL MOISTURE MAY BECOME TRAPPED. ALSO EXPECT LIKELY
POPS ALONG THE CONTINENTAL DIVIDE THROUGH THE EVENING IN THE MORE
PLENTIFUL WRAP AROUND MOISTURE.

MODELS AGREE FAIRLY WELL ON THE BIG PICTURE EARLY IN THE  LONG TERM
PERIOD...BUT THE DETAILS REMAIN SOMEWHAT PROBLEMATIC. THEN BY LATE
FRI THE DISCREPANCIES BEGIN TO GROW. IT DOES LOOK LIKE DRIER
CONDITIONS WILL DOMINATE BEGINNING ON SAT AS THE MAIN LOW CENTER
CLOSES OFF OVER THE PLAINS STATES AND SLOWLY SHIFTS EASTWARD INTO
THE MIDWEST. THIS CUT OFF LOW WILL BE ALMOST SURROUNDED BY BROAD
HIGH PRESSURE ACROSS MOST OF THE CONUS. THE ECMWF A LITTLE SLOWER IN
MOVING THE LOW EASTWARD...HOWEVER THE GFS SHOWS MORE TRAILING ENERGY
ON OUR SIDE OF THE DIVIDE THROUGH THE WEEKEND. SO A FEW LIGHT SNOW SHOWERS
WILL CONTINUE TO BE POSSIBLE ALONG THE CONTINENTAL DIVIDE IN THIS
UNCERTAIN FLOW.

WITH TIME A LOW PRESSURE TROUGH WILL DEVELOP OVER THE MIDWEST TO
EASTERN CONUS...WITH HIGH PRESSURE DOMINATING THE GREAT BASIN AND
INTERMOUNTAIN WEST. ENERGY CONTINUES TO TRY AND UNDERCUT THE RIDGE
WITH POOR MODEL AGREEMENT. FOR THE MOST PART DRY CONDITIONS DOMINATE
IN ALL MODEL SOLUTIONS. HOWEVER THE 12Z ECMWF DOES SHOW A BRUSH-BY
OVER THE NORTH ON TUE...BUT THIS SHORTWAVE NOT RESOLVED IN THE
PREVIOUS RUN.

&&

.AVIATION /FOR 06Z TAF ISSUANCE/...

UPPER LEVEL RIDGING WILL SLIDE EAST ACROSS THE REGION ON
WEDNESDAY...BRINGING VFR CONDITIONS THROUGH WEDNESDAY EVENING.
MID AND HIGH LEVEL CLOUDS WILL INCREASE THROUGH THE AFTERNOON AND
EVENING...WITH MINIMAL IMPACT ON AVIATION.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

SHORT TERM...TGR
LONG TERM....EH
AVIATION.....TGJT
Hazardous weather outlook, Jan 31, 3:40 AM MST, 20 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
340 AM MST TUE JAN 31 2012

COZ001>014-017>023-UTZ022>025-027>029-011130-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
340 AM MST TUE JAN 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FEW LIGHT SNOW SHOWERS ARE POSSIBLE OVER THE SOUTHERN MOUNTAINS
...MAINLY THIS AFTERNOON. THE ONLY IMPACT MAY BE AND INCH OR SO OF
SNOW OVER THE PASSES ON HIGHWAY 550 AND 145. OTHERWISE NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONGER STORM WILL BRING WIDESPREAD RAIN AND SNOW STARTING
WEDNESDAY NIGHT AND LASTING INTO FRIDAY...WITH SLOW IMPROVEMENT
SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

MC/CJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 drought. Local standard time, as filed.

Drought, Four Corners / Upper Dolores River Basin

When
February 1, 12:00 AM MST to February 29, 11:59 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Abnormally dry conditions remained in place across the Four Corners region of southwest Colorado in February.

Drought, Southwestern San Juan Mountains

When
February 1, 12:00 AM MST to February 29, 11:59 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Abnormally dry conditions with pockets of moderate drought remained in place through February across the southwest San Juan Mountains.

Drought, Northwestern San Juan Mountains

When
February 1, 12:00 AM MST to February 29, 11:59 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Abnormally dry conditions remained in place thorugh February across the northwest San Juan Mountains.

Drought, Paradox Valley / Lower Dolores River Basin

When
February 1, 12:00 AM MST to February 29, 11:59 PM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

Abnormally dry conditions remained in place across the high desert region of Southwest Colorado in February.

Drought, Uncompahgre Plateau and Dallas Divide

When
February 1, 12:00 AM MST to February 29, 11:59 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Other Federal Agency
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Abnormally dry conditions remained in place across the high plateaus of southwest Colorado in February.

Drought, Central Gunnison and Uncompahgre River Basin

When
February 1, 12:00 AM MST to February 29, 11:59 PM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

Abnormally dry conditions remained in place through February across the lower valleys of west central Colorado.

Drought, Upper Gunnison River Valley

When
February 1, 12:00 AM MST to February 29, 11:59 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
Other Federal Agency
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Abnormally dry conditions remained in place through February across the Upper Gunnison River Basin.

Drought, West Elk and Sawatch Mountains

When
February 1, 12:00 AM MST to February 29, 11:59 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Abnormally dry conditions with pockets of moderate drought remained in place across the central mountains of western Colorado through February.

Drought, Gore and Elk Mountains/Central Mountain Valleys

When
February 1, 12:00 AM MST to February 29, 11:59 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Other Federal Agency
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Abnormally dry conditions with pockets of moderate drought remained in place across the central mountains of western Colorado through February.

Drought, Grand and Battlement Mesas

When
February 1, 12:00 AM MST to February 29, 11:59 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Other Federal Agency
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Abnormally dry conditions remained in place through February across the high mesa and mountain region of western Colorado through February.

Drought, Central Colorado River Basin

When
February 1, 12:00 AM MST to February 29, 11:59 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Abnormally dry conditions remained in place across the upper reaches of the Colorado River Basin through February.

Drought, Debeque to Silt Corridor

When
February 1, 12:00 AM MST to February 29, 11:59 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
Other Federal Agency
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Abnormally dry conditions remained in place across the middle reaches of the Colorado River Basin through February.

Drought, Grand Valley

When
February 1, 12:00 AM MST to February 29, 11:59 PM MST
Where
Grand Valley forecast zone
Reported by
Other Federal Agency
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Abnormally dry conditions remained in place across the Grand Valley through February.

Drought, Roan and Tavaputs Plateaus

When
February 1, 12:00 AM MST to February 29, 11:59 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Other Federal Agency
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Abnormally dry conditions remained in place across the high plateau region of northwest Colorado through February.

Drought, Flattop Mountains

When
February 1, 12:00 AM MST to February 29, 11:59 PM MST
Where
Flattop Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Abnormally dry conditions with pockets of moderate drought remained in place through February across the Flat Tops Mountains.

Drought, Elkhead and Park Mountains

When
February 1, 12:00 AM MST to February 29, 11:59 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Moderate drought conditions remained in place through February across the far northern mountains of western Colorado.

Drought, Upper Yampa River Basin

When
February 1, 12:00 AM MST to February 29, 11:59 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Moderate drought conditions remained in place through February across the upper reaches of the Yampa River Basin.

Drought, Central Yampa River Basin

When
February 1, 12:00 AM MST to February 29, 11:59 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Moderate drought conditions remained in place across the central Yampa River Basin through February.

Drought, Lower Yampa River Basin

When
February 1, 12:00 AM MST to February 29, 11:59 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

Moderate drought conditions remained in place across the high valleys of northwest Colorado through February.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371966, 371968, 371970, 371971, 371972, 371975, 371978, 371983, 371984, 371985, 371986, 371995, 371996, 371997, 371999, 372000, 372001, 372002, 372003.